Pennsylvania, 2021

Winter Weather in Pennsylvania, December 24, 2021

December 24, 2021 · NWS CTP · 2 events in 2 counties and zones

A clipper system produced a swath of light snow across approximately the northern half of central Pennsylvania from the late evening hours of Thursday, December 23 into the early morning hours of Friday, December 24, 2021. Snowfall was only a dusting to 2 inches, but it was enough to slicken roads and cause a couple of major road closures.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A clipper system produced a swath of light snow across approximately the northern half of central Pennsylvania from the late evening hours of Thursday, December 23 into the early morning hours of Friday, December 24, 2021. Snowfall was only a dusting to 2 inches, but it was enough to slicken roads and cause a couple of major road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 23, 10:40 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 23, 10:40 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
1040 PM EST Thu Dec 23 2021

.SYNOPSIS...
Clouds increase into tonight with intermittent light snow
producing a coating up to 1 inch of accumulation across the
northern tier. Noticeably warmer on Friday for Christmas Eve
before rain spreads across the area Friday/Christmas Eve night
into Christmas Day/Saturday. The mild trend continues into
Christmas Day with temperatures +10 to +20 degrees above normal.
The holiday weekend will end cooler with precipitation ending
on Sunday. Two more weather systems to contend with next Monday
and Wednesday, but the persistent mild weather pattern continues
to point toward rain as the dominant precipitation type.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
Late evening radar loop shows a burgeoning area of light precip
over western Pa at the nose of low level jet preceding a low
amplitude shortwave over the Great Lakes. Upstream obs and model
soundings support a period of light snow across northern Pa
between 03Z-08Z as this feature moves through, with scattered
rain/snow showers over the south. Latest hi-res model output
supports a light coating of snow along and north of I-80 overnight,
with perhaps close to an inch over the northern mountains due
to orographic enhancement.

Temps trends tonight are steady to slightly rising (non-diurnal)
with overnight lows in the upper 20s to low 30s (+5-10F above
normal) likely occurring in the 00-06Z time window.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Dry and milder wx expected during the daylight hours of Christmas
Eve, as upper level ridging builds across the state. Low level
moisture trapped beneath subsidence inversion will likely result
in stubborn stratus where flow ascends the Allegheny Plateau.
Further east, model RH profiles support a partly to mostly sunny
morning. However, thickening cirrus will likely overspread the
entire region during the afternoon ahead of warm front in the
midwest. GEFS 2m temp anomalies are running +8F to +15F Friday,
translating to highs ranging from around 40F over the mountains
north of KIPT, to around 50F near the Mason Dixon Line.

A warm front approaching from the midwest will spread periods of light
rain into the region Friday night and Saturday. Highest POPs of
near 100 pct are painted across the northwest mountains, where
south to southwest flow will yield the best orographic forcing.
Progged max wet bulbs aloft are well above 0C, indicating
virtually no chance of snow. However, can't completely rule out
a brief period of fzra over the highest terrain north of KIPT as
precip arrives Friday night.

QPF totals in 00Z Sat - 12Z Sunday timeframe generally range
from around a half inch over the Allegheny Plateau, to around
0.10 inches over the Lower Susq Valley. Light rain should taper
off Saturday evening, as mid level shortwave and associated
surface low exit the area.

Unseasonably warm for the Christmas holidays with maxTs peaking
+10-20F above normal on Christmas Day. A high temp inside of
50F would be good for a top-10 warmest Christmas Day maxT in
State College. Overnight lows will run a solid +15-20F above
climo. No heavy coat for Santa this year; just an umbrella.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level ridging is progged over the eastern CONUS most of
next week, with a storm track west of Pa. A weakening area of
low pressure is progged to pass through the Grt Lks early in the
week, likely spreading a period of light mixed precip into the
state Sunday night into Monday.

Medium range guidance indicates a more significant system will
pass west of Pa in the mid-week period. A blocking high north of
New England could potentially hold in enough cold air for an
initial period of mixed precip. However, thermal profiles
suggest it will be mainly a rain event. A plume of Gulf of
Mexico moisture overrunning approaching warm front could result
a fairly significant rainfall with ensemble plumes currently
pointing to between 0.5 and 1 inch. Current guidance suggests
the passage of low level jet and most significant precipitation
will come Tuesday night into Wed, with lingering showers
possible into Thursday associated with arrival of trailing cold
front.

A deep southwest flow on western periphery of upper ridge should
ensure well above normal temperatures next week, especially at
night due to abundant cloud cover and plume of higher than
normal pwats over the area. 2m temp plumes indicate a lot of
spread for high temps Wednesday and Thursday associated with
uncertainty on how far north the warm front gets. The southern
counties stand the best chance of breaking into the warm sector,
where maxT anomalies of +25F are possible.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
High pressure and fair skies are being overrun by thickening
high clouds in advance of a warm front. The front should push
through early tonight with a quick shot of snow on the leading
edge of a 40-45KT LLJet. LLWS becomes likely this evening. Cig
and vsby restrictions due to the snow start in BFD after 02Z and
will likely dip to IFR for a couple of hours right around
midnight local. Remember that it really doesn't take much snow
to makes conditions drop into IFC. Other locations that may have
some very light snow early tonight would be JST, UNV and IPT.
The most possible would be JST with the help of a slight upslope
flow and proximity to the jet max/core. UNV will also have some
brief light snow. IFR is unlikely, but an hour of it is not out
of the question. IPT is least likely out of those 3 terminals
to get snow, but they will prob get into MVFR. AOO might have a
flurry. MDT and LNS are unlikely to have any flight
restrictions, and will likely have no snow at all.

Fri looks like rapid improvement to VFR for all except BFD/JST
where an MVFR cig lingers. Temps will also warm above freezing.
Then, a weak wave will approach from the NW and lower the
clouds again in the evening Fri. Some light rain is likely early
transitioning to DZ, and cigs crash into IFR for the northern
terminals Fri night and last ~24 hrs into Sat evening. The SErn
terminals will prob get down to MVFR for a time later Fri night
and much of Christmas day.

Outlook...

Sat night...Rain/snow with poss IFR and certain MVFR W early,
then flurries with some improvement poss late. Rain/DZ early E,
then a rebound to VFR.

Sun...Breezy with a slight chance of rain/snow showers N & W.

Sun night...Mixed precip moves in from the west. Conditions
deteriorating to IFR W. VFR for the E.

Mon...IFR restrictions likely areawide and LIFR poss, esp NW,
in mixed precip with low cigs.

Tues...Rain poss S in the aftn.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Dangelo
AVIATION...Dangelo/Gartner
Hazardous weather outlook, Dec 23, 3:13 PM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
313 PM EST Thu Dec 23 2021

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-242015-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
313 PM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-037-041-042-242015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-
313 PM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Intermittent light snow will bring a coating to less than 1 inch of
snow to the northern tier of central Pennsylvania tonight. The
highest amounts are expected along and to the north of Route 6.
Locally hazardous travel conditions are possible especially on
bridges, overpasses, and untreated or secondary roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Southern Lycoming

When
December 24, 12:46 AM EST
Where
Southern Lycoming forecast zone
Reported by
State Official
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

An Alberta Clipper produced around an inch of light snow and slickened roads across southern Lycoming County. Resultant slick roads and multiple accidents caused Route 15 to be closed in both directions over the mountain between Main Street in South Williamsport and Route 54 in Clinton Township. No serious injuries were reported, and the road was closed for just under two hours.

Winter Weather, Southern Centre

When
December 24, 1:05 AM EST
Where
Southern Centre forecast zone
Reported by
State Official
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

An Alberta Clipper produced around a half an inch of light snow across southern Centre County, but it was enough to cause a closure of Route 322 in both directions near Route 45 due to icy conditions. The road was closed for a little more than two hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990208, 990209.